Louisiana, 2012

Damaging Winds in Louisiana, May 31, 2012

May 31, 2012 · NWS SHV · 3 events in 2 counties and zones

A weak cold front extended west to east across Northeast Texas into Southwest Arkansas. Meanwhile, an upper level disturbance was parked across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front extended west to east across Northeast Texas into Southwest Arkansas. Meanwhile, an upper level disturbance was parked across the region. Late morning and afternoon heating resulted in scattered showers and thunderstorms. The heating resulted in moderate to high instability and the result was severe thunderstorms that produced large hail and damaging thunderstorm wind gusts around the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 31, 10:06 AM CST, 52 minutes earlier.

Area forecast discussion, May 31, 10:06 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT THU MAY 31 2012

.DISCUSSION...

HAVE UPDATED THE ZONES TO MAKE ADJUSTMENTS TO THE SKY COVER...RAIN
CHANCES...TEMPERATURES...AND ADDED THE SEVERE THUNDERSTORM WATCH NUMBER
327 WHICH WILL BE VALID TO 6 PM CDT. THE COMBINATION OF A COLD FRONT
OVER SOUTHWEST ARKANSAS...INTO NORTHEAST TEXAS AND AN OUTFLOW BOUNDARY
FROM EARLIER STORMS OVER EAST TEXAS...AND DISTURBANCES ALOFT ROUNDING
THE BASE OF AN UPPER LEVEL SHORT WAVE TROUGH OVER THE FOUR STATE REGION...
WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL ARKANSAS ACROSS
\NORTHWEST AND NORTH CENTRAL LOUISIANA AND INTO LOWER SECTIONS OF
EAST AND NORTHEAST TEXAS. BY LATE THIS AFTERNOON AND EARLY EVENING
THE SURFACE BOUNDARY IS EXPECTED TO BE NEAR A MONROE LOUISIANA TO LUFKIN
TEXAS LINE...WITH THE BETTER CHANCES OF SHOWERS AND THUNDERSTORMS
ALONG AND TO THE EAST OF THIS LINE. COOLER AND DRIER AIR WILL
FILTER IN WAKE OF THE COLD FRONT BRINGING AN END TO THE RAIN WITH
COOLER OVERNIGHT LOWS AND DAY TIME HIGHS. /06/

&&

.AVIATION...

AREA OF CONVECTION ACROSS E TX HAS DIMINISHED QUITE A BIT OVER THE
LAST COUPLE OF HOURS. THIS CONVECTION WILL PIVOT EWD TODAY AS THE
UPPER LOW DOES SO...AND WILL MAINLY AFFECT THE E TX/N LA TERMINALS.
COLD FRONT NOW LOCATED ROUGHLY ALONG THE SULPHUR RIVER OF NE TX...NE
TO ABOUT KHOT IS FORECAST TO CONTINUE PUSHING SEWD TODAY...AND MAY
BRING ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
REDUCED FLIGHT CATEGORIES AND GUSTY WINDS VC OF CONVECTION.
CONVECTION IS EXPECTED TO MOVE OUT OF THE REGION BY EARLY FRI
MORNING. OTHERWISE...W/SWLY WINDS 5-10 KTS WILL SHIFT TO THE NW AT
10-15 KTS WITH HIGHER GUSTS AFTER FROPA. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  62  82  59  90 /  60  30  10   0  10
MLU  88  61  81  57  87 /  70  50  10   0  10
DEQ  81  56  76  58  86 /  30  20  10   0  20
TXK  83  59  78  58  87 /  50  20  10   0  10
ELD  86  58  78  56  87 /  60  30  10   0  10
TYR  85  64  81  63  90 /  50  20  10   0  10
GGG  85  64  82  62  90 /  50  20  10   0  10
LFK  89  70  84  65  93 /  70  30  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, May 31, 4:45 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 AM CDT THU MAY 31 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011045-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
545 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO REDEVELOP ACROSS
MUCH OF THE AREA BY THE LATE MORNING HOURS...ALONG A SOUTHWARD
MOVING PREFRONTAL TROUGH INTO THE AREA. DAYTIME HEATING WILL AID IN
THE DEVELOPMENT...ALLOWING A FEW STORMS TO BECOME SEVERE...WITH
LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL ALL
POSSIBLE. AS MORE STABLE AIR MOVES IN FROM THE NORTH LATER IN THE DAY...
AND DIURNAL HEATING ENDS...A FEW REMAINING STORMS SOUTH OF
INTERSTATE 20...SHOULD WEAKEN IN INTENSITY DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BECOME NECESSARY BY AROUND MIDDAY WITH
THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE
REGION.

VII

In the hours before

Special weather statement, May 31, 7:27 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 AM CDT THU MAY 31 2012

TXZ149-152-153-165-166-311430-
ANGELINA-CHEROKEE-NACOGDOCHES-SAN AUGUSTINE-SHELBY-
827 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE...SHELBY AND ANGELINA...
IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     DOUGLASS...ETOILE...FOREST...HUDSON...HUNTINGTON...LUFKIN...
     MARTINSVILLE...MELROSE...NACOGDOCHES...POLLOK...WELLS AND
     WODEN...

AT 824 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WELLS...OR 17 MILES NORTHWEST OF
LUFKIN...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

05
Special weather statement, May 31, 8:51 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT THU MAY 31 2012

LAZ017-018-311545-
NATCHITOCHES-SABINE-
951 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     FLORA...HAGEWOOD...PROVENCAL AND ROBELINE...

AT 949 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES EAST OF MANY...OR 21 MILES
NORTH OF ANACOCO...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 8:57 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 AM CDT THU MAY 31 2012

LAZ017-TXZ153-166-167-311600-
SABINE-SAN AUGUSTINE-SHELBY-
957 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANY...ZWOLLE...GENEVA...PATROON...ROSEVINE AND SAN AUGUSTINE...

AT 953 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ROSEVINE...OR 24
MILES SOUTH OF CENTER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 9:08 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 AM CDT THU MAY 31 2012

LAZ017-TXZ167-311615-
SABINE-
1008 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1115 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEMPHILL...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HEMPHILL...OR 21 MILES NORTHWEST
OF TOLEDO BEND DAM...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 9:36 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 AM CDT THU MAY 31 2012

LAZ017-018-311600-
NATCHITOCHES-SABINE-
1036 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     MOUNT CARMEL...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MANY...OR 15
MILES NORTH OF ANACOCO...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 10:09 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT THU MAY 31 2012

LAZ017-018-311645-
NATCHITOCHES-SABINE-
1109 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1145 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     BELLWOOD...FLORA...GORUM...KISATCHIE AND PROVENCAL...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS 14 MILES EAST OF MANY...OR 18 MILES
SOUTHWEST OF NATCHITOCHES...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 31, 10:58 AM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Trees were downed in western Grant Parish near Montgomery, Louisiana.

Thunderstorm Wind, Grant

When
May 31, 11:35 AM CST
Where
Grant County, Dry Prong
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.580, -92.530

Deputies in the area reported a downed tree across a roadway in Dry Prong, Louisiana.

Thunderstorm Wind, La Salle

When
May 31, 12:24 PM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.690, -92.130

A large tree limb was downed on a car on Azalea street in Jena, Louisiana. There were no reports of injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379281, 379282, 379284.